Alert archive / Iowa / Flash Flood Watches in 2018

Flash Flood Watch 5, NWS Sioux Falls, SD

September 4, 20189 counties in Iowa; Dakota County, Nebraska; Jackson County, Minnesota

NWS Sioux Falls, SD issued this flash flood watch at Sep 4, 2018, 4:01 AM CDT for 9 counties in Iowa; Dakota County, Nebraska; Jackson County, Minnesota. It took effect at Sep 4, 2018, 10:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2018, 4:01 AM CDT (09:01 UTC)
In effect from
Sep 4, 2018, 10:00 AM CDT
Expired
Sep 4, 2018, 9:00 PM CDT
In force
11 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Woodbury County, IA, Jackson County, MN, Dakota County, NE

The radar

The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

053 
WGUS63 KFSD 040901
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Sioux Falls SD
401 AM CDT Tue Sep 4 2018


IAZ002-003-013-014-020>022-031-032-MNZ090-NEZ014-042115-
/O.NEW.KFSD.FF.A.0005.180904T1500Z-180905T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Jackson-Dakota-
401 AM CDT Tue Sep 4 2018

...FLASH FLOOD WATCH IN EFFECT FROM 10 AM CDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Sioux Falls has issued a

* Flash Flood Watch for portions of Iowa, southwest Minnesota, 
  and northeast Nebraska, including the following areas, in 
  Iowa, Buena Vista, Cherokee, Clay IA, Dickinson, Ida, O'Brien, 
  Osceola, Plymouth, and Woodbury. In southwest Minnesota, 
  Jackson. In northeast Nebraska, Dakota. 

* From 10 AM CDT this morning through this evening

* Thunderstorms are expected to develop and lift northward across
  northwest Iowa and adjacent areas of Nebraska, South Dakota, and
  southern Minnesota, Tuesday morning and Tuesday afternoon.
  Rainfall rates in thunderstorm activity could exceed 2 to 4
  inches per hour. Thunderstorms are expected to move east of the
  area early Tuesday evening. 

* Heavy rains can lead to flash flooding, with water covered roads
  and urban flooding possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
211 
WGUS63 KFSD 041557
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
1057 AM CDT Tue Sep 4 2018

IAZ002-003-013-014-020>022-031-032-MNZ090-NEZ014-050000-
/O.CON.KFSD.FF.A.0005.000000T0000Z-180905T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Jackson-Dakota-
1057 AM CDT Tue Sep 4 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of Iowa, southwest Minnesota, and northeast Nebraska, 
  including the following areas, in Iowa, Buena Vista, Cherokee, 
  Clay IA, Dickinson, Ida, O'Brien, Osceola, Plymouth, and 
  Woodbury. In southwest Minnesota, Jackson. In northeast 
  Nebraska, Dakota. 

* Until 9 PM CDT this evening

* Showers and a few thunderstorms are expected to continue through
  the afternoon hours. Additional average rainfall amounts will
  likely range from around one inch, to two and a half inches, 
  with the heaviest amounts projected to be in extreme northwest 
  Iowa and the southeast sections of southwest Minnesota. The 
  question mark remains thunderstorm development. If thunderstorms
  do not develop, then hourly rainfall rates will be muted. If 
  thunderstorms do develop this afternoon, narrow southwest to 
  northeast bands could produce locally heavy rainfall producing 
  flash flooding. 

* Heavy rains can lead to flash flooding, with water covered 
  roads and urban flooding possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
240 
WGUS63 KFSD 042018
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
318 PM CDT Tue Sep 4 2018

IAZ002-013-020-031-NEZ014-042130-
/O.CAN.KFSD.FF.A.0005.000000T0000Z-180905T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osceola-O'Brien-Plymouth-Woodbury-Dakota-
318 PM CDT Tue Sep 4 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Iowa and northeast Nebraska
has been cancelled. Although more rain is expected this evening
and tonight, the rain will become more intermittent. In addition,
the heavier rainfall is moving eastward. Therefore the hourly
rates of rainfall will be heading downward. Therefore flash
flooding is not expected at this point. 

$$

IAZ003-014-021-022-032-MNZ090-050200-
/O.CON.KFSD.FF.A.0005.000000T0000Z-180905T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-Clay IA-Cherokee-Buena Vista-Ida-Jackson-
318 PM CDT Tue Sep 4 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of Iowa and southwest Minnesota, including the 
  following areas, in Iowa, Buena Vista, Cherokee, Clay IA, 
  Dickinson, and Ida. In southwest Minnesota, Jackson. 

* Until 9 PM CDT this evening

* Widespread rain is expected to continue through the afternoon
  and evening hours, becoming more intermittent after evening and
  also with reduced rainfall rates. An average of an additional 1
  to 1.5 inches of rain may fall through the overnight hours.
  Localized pockets of rain could be heavier if isolated 
  thunderstorms would happen to develop causing heavier rainfall 
  rates. 

* Heavy rains can lead to flash flooding, with water covered 
  roads and urban flooding possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
318 
WGUS63 KFSD 050201
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
901 PM CDT Tue Sep 4 2018



IAZ003-014-021-022-032-MNZ090-050315-
/O.EXP.KFSD.FF.A.0005.000000T0000Z-180905T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-Clay IA-Cherokee-Buena Vista-Ida-Jackson-
901 PM CDT Tue Sep 4 2018

...FLASH FLOOD WATCH WILL EXPIRE AT 9 PM CDT THIS EVENING...

The Flash Flood Watch for portions of Iowa and southwest
Minnesota will expire at 9 PM CDT this evening. While scattered
showers and storms will remain possible through much of the
overnight hours, the flash flood threat has decreased in the watch
area. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Sep 3, 10:57 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Sep 3, 10:57 PM CDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1057 PM CDT Mon Sep 3 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 339 PM CDT Mon Sep 3 2018

Obviously the main question tonight is rain chances. We have a lack
of discernible short wave showing up at this time in the central and
southern plains. At least nothing very strong. Therefore the flow
tonight just exhibits a broad lift regime with very moist air,
making timing and placement of showers and storms extremely
difficult. Therefore at this time, only have slight chance to chance
pops for much of the night until very late tonight. Very late
tonight, we do finally have short wave energy moving well into KS
and southern NE. A feed of showers and embedded storms should lift
northward into the eastern half of the CWA toward the Tuesday day
period, with decent chances of rainfall also west of I 29. However
chances certainly wane approaching our central SD zones. In fact,
mentioned some patchy fog again in south central SD with the upslope
flow in that area persisting, and possibly not enough shower
activity to scour it out.

The wave continues to lift northward on Tuesday which should
continue the wet conditions generally from a Yankton to Brookings
line and points eastward. These locations still exhibit a
subtropical flow. That said, likely pops are also warranted in a
stripe from Chamberlain to Huron SD as they are in a narrow area of
elevated instability just ahead of the cold front. But overall in
terms of TSRA on Tuesday, all locations east of the Chamberlain to
Huron locations are pretty stable, with thin CAPE ruling the day.
Therefore brought the mention of thunder down a category from the
actual pop mention. There could be pockets of heavy rainfall very
late tonight and Tuesday depending if some moderate to heavy showers
train in a north to south band over the same area for a few hours.
Fortunately the forecast area has largely missed the organized
rainfall to our south the past couple of days, so we are able to
take some water. So at this time, did not issue any sort of a flash
flood watch or mention heavy rainfall in the grids since we are not
confident in the exactly location of heavy rainfall at this time.
Each CAM puts their respective heavier rainfall output in different
locations, but all point to the eastern half of our forecast area.
And with broad ascent ahead of the cold front, the exact timing and
placement of the showers and embedded storms will continue on
Tuesday.

Concerning temperatures, it will be warm and very humid tonight,
with some readings not falling a lot from where they are now.
Tuesdays highs will be in the 70s, so not a big jump in temperatures
during the day from where overnight lows will be. If we did not have
a southerly flow on Tuesday with moist air advection, temperatures
would be even cooler.

.LONG TERM...(Tuesday night through Monday)
Issued at 339 PM CDT Mon Sep 3 2018

On Tuesday evening, a jet streak forms over northeast MN and Lake
Superior as the aforementioned short wave begins to depart. The jet
streak should aid in ascent over our far eastern zones, therefore
raised pops above superblend from Windom MN to just west of Storm
Lake IA. Overall, rain amounts from tonight through Tuesday night
could be in the 1.5 to 2.5 inch category in northwest IA, extreme
northeast NE, and the southern sections of southwest MN. Again,
these are just average rain amounts and could be locally heavier
here and there. Amounts will decrease heading north and westward,
with rapidly decreasing pops after midnight Tuesday night.

By Wednesday, it now appears that the subtropical flow will be
shunted off to the south of our forecast area, with a large area of
surface high pressure filling in behind the cold frontal passage
Tuesday night. The combination of these factors will dry things out,
and in fact pops may be too high in our southeast zones on Wednesday
given current trends. Did not want to totally eliminate them however
yet but certainly trended the chances downward.

The high expands further as it moves east across southern Canada.
This will give a broad easterly flow for our area of mild, if not
below normal temperatures. Another short wave could impact our
southeast and eastern zones on Friday with some consensus between
the GFS and ECMWF. This far out its a little bit problematic in how
far north to bring the pops, as sooner or later the rain chances
will hit a brick wall of dry low level air advecting in from the
Great Lakes. Further out next weekend and next Monday, we have the
usual model discrepancies so made no tweaks to superblend. In
general it does not look hot next weekend in this pattern.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1049 PM CDT Mon Sep 3 2018

Showers and isolated thunderstorm will lift northward overnight,
affecting KSUX after 08Z and KFSD after 10Z. Shower and
thunderstorm chances will persist on Tuesday, with the threat also
increasing at KHON by afternoon. Periodic broken MVFR ceilings
through the early night will become more widespread as the shower
and thunderstorm activity increases later tonight, persisting
through much of the day on Tuesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...MJ
AVIATION...JM
Hazardous weather outlook, Sep 3, 4:33 PM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
433 PM CDT Mon Sep 3 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-065>071-042145-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-
McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-
Clay SD-Union-
433 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Thunderstorms will increase in coverage tonight. Brief heavy
rainfall would be the primary threat with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will continue at times Tuesday into Tuesday night,
with a threat for producing heavy rainfall. Areas could receive
in excess of 2 inches rainfall, and this could yield some flooding
of low-lying and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ038-039-050-052>054-057>060-063-064-042145-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
433 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

Thunderstorms will increase in coverage tonight. Brief heavy
rainfall would be the primary threat with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will continue at times Tuesday into Tuesday night,
with a slight threat for producing heavy rainfall. Only 0.25 to
0.75 inches of rain is expected for most of this region, so the
heavy rainfall threat would be limited to locations that have
multiple thunderstorms move through.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Flash Flood Watches in Iowa, 2018Flash Flood Watches in Nebraska, 2018Flash Flood Watches in Minnesota, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.